Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 27, 2018, 12:19 PM MDT for Otero County, New Mexico. It was in force for 116 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2018, 12:19 PM MDT (18:19 UTC)
- Expired
- Jul 27, 2018, 2:15 PM MDT
- In force
- 116 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 35 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 1:00 PM MDT | FLASH FLOOD | Mescalero, NM | SOME WATER CROSSED HIGHWAY 70 AND CAUSED ROAD TO BE CLOSED. THERE WAS ALSO A WASHOUT IN SOLDIER CANYON WHERE FIRE PREVIOUSLY OCCURRED. RADAR ESTIMATES RAINFALL OF AROUND 0.60. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
122
WGUS54 KEPZ 271819
FFWEPZ
NMC035-272015-
/O.NEW.KEPZ.FF.W.0015.180727T1819Z-180727T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
1219 PM MDT FRI JUL 27 2018
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
Northern Otero County in south central New Mexico...
* Until 215 PM MDT.
* At 1218 PM MDT, Doppler radar indicated heavy rain across the
Soldier Canyon Burn Area. Flash flooding is expected to begin
shortly.
Flood waters are likely to carry a thick flow of mud, ash, rock,
and other loose debris.
* Some locations that will experience flooding include...
Mescalero and Soldier Canyon.
Some drainage basins impacted include Soldier Canyon and North
Fork Tularosa Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will cause extensive flash flooding of creeks...
streams...and ditches in and downstream of the Soldier Canyon burn
area. Water, mud, and debris may flow across roads, possibly
including U.S. Highway 70. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
&&
LAT...LON 3315 10578 3317 10579 3319 10579 3322 10574
3318 10572 3316 10572
$$
LUNDEEN1 follow-up statement
642
WGUS74 KEPZ 272021
FFSEPZ
Flash Flood Statement
National Weather Service El Paso TX
221 PM MDT FRI JUL 27 2018
NMC035-272030-
/O.EXP.KEPZ.FF.W.0015.000000T0000Z-180727T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
221 PM MDT FRI JUL 27 2018
...THE FLASH FLOOD WARNING FOR NORTHERN OTERO COUNTY HAS EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3315 10578 3317 10579 3319 10579 3322 10574
3318 10572 3316 10572
$$
LUNDEENWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:54 AM MDT, 8 hours 25 minutes earlier.
Area forecast discussion, Jul 27, 3:54 AM MDT, 8 hours 25 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 354 AM MDT Fri Jul 27 2018 .SYNOPSIS... Showers and thunderstorms with locally heavy rains will again be possible today across the Borderland though with most of the storms occurring west of the Rio Grande. High pressure aloft will bring seasonably hot drier weather this weekend with most thunderstorm activity developing around the high mountain locations. Moist unstable air will flow back into southern New Mexico and west Texas on Monday resulting in chances for showers and thunderstorms across the region most of next week. && .DISCUSSION... Weak cold front has entered far west Texas and southwestern New Mexico from the east with a likely short wave aloft also passing through the region. This scenario brought heavy rains to the area overnight with lingering ongoing activity in progress early this morning. Warmer drier more stable air will advect into the CWA from east to west today through the weekend. Consequently precipitable water will fall below an inch and surface dewpoints below 50 F eastern and central zones by Sunday morning causing instability to be confined to western and high mountain areas. Temperatures will also increase to around 5 degrees above normal this weekend. As a result expect mostly dry weather lowlands with convection occurring mainly around mountain locations. Strong surface high over the plains will push another cold front westward through New Mexico late Monday afternoon and evening. Behind the front high pressure to the east will combine with large summer heat low west of the divide to induce and sustain low level east to southeast winds with attendant moisture transport keeping surface dewpoints above 50 F most areas late Monday and beyond. Precipitable water will therefore rise to around 1.2 to 1.4 most with MUCAPE's around 700 to 1400 J/kg. These trends will increase risk of deep convection and heavy rainfall after Sunday. && .AVIATION...valid 27/12z-28/12z. A few areas of MVFR or IFR ceilings and visibility in showers and thunderstorms mainly east of the Rio Grande. Otherwise skies mostly SCT-BKN060-100. Surface winds around 5-15 KT except gusts to 40 KT near storms. && .FIRE WEATHER... Showers and thunderstorms with locally heavy rains will again be possible today across the Borderland though with most of the storms occurring west of the Rio Grande. High pressure aloft will bring seasonably hot drier weather this weekends with most thunderstorm activity developing around the high mountain locations. Moist unstable air will flow back into southern New Mexico and west Texas on Monday resulting in chances for showers and thunderstorms across the region most of next week. && .PRELIMINARY POINT TEMPS/POPS... El Paso 95 73 97 75 / 10 0 0 0 Sierra Blanca 92 69 94 70 / 0 0 0 0 Las Cruces 93 68 95 72 / 10 0 0 0 Alamogordo 91 70 94 71 / 20 0 0 0 Cloudcroft 70 54 73 56 / 50 20 20 0 Truth or Consequences 89 69 94 72 / 20 20 10 0 Silver City 85 63 87 65 / 50 50 40 20 Deming 92 68 95 70 / 30 20 10 0 Lordsburg 92 69 94 71 / 40 30 20 10 West El Paso Metro 93 73 96 75 / 10 0 0 0 Dell City 96 70 97 71 / 0 0 0 0 Fort Hancock 96 72 98 73 / 0 0 0 0 Loma Linda 91 68 93 71 / 0 0 0 0 Fabens 95 71 97 73 / 10 0 0 0 Santa Teresa 94 71 95 73 / 10 0 0 0 White Sands HQ 92 70 95 73 / 10 0 0 0 Jornada Range 92 68 95 71 / 10 0 0 0 Hatch 93 69 96 71 / 20 0 0 0 Columbus 94 71 96 73 / 20 10 10 0 Orogrande 93 71 95 74 / 10 0 0 0 Mayhill 78 58 82 59 / 50 20 20 0 Mescalero 78 58 82 60 / 50 20 20 0 Timberon 78 58 81 60 / 50 20 10 0 Winston 83 59 87 61 / 50 50 30 10 Hillsboro 89 65 91 67 / 50 30 20 0 Spaceport 91 68 94 70 / 20 10 0 0 Lake Roberts 83 57 86 58 / 60 50 50 20 Hurley 86 64 88 66 / 50 30 30 10 Cliff 90 63 92 64 / 50 50 30 30 Mule Creek 91 64 90 67 / 50 50 40 40 Faywood 88 65 89 68 / 50 30 20 0 Animas 93 69 94 70 / 40 50 20 20 Hachita 93 68 94 70 / 40 30 20 10 Antelope Wells 92 68 92 69 / 40 40 30 20 Cloverdale 89 65 88 66 / 40 50 30 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash
Hazardous weather outlook, Jul 27, 11:37 AM MDT, 42 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1137 AM MDT Fri Jul 27 2018 NMZ401>417-TXZ418>424-281745- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1137 AM MDT Fri Jul 27 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight There will continue to be a threat of thunderstorms this afternoon and evening. The best chances for rain will be west of the Rio Grande. A few storms could produce rainfall totals of one to two inches which could lead to isolated flooding of flood prone areas and low water crossings. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rain chances will decrease for Saturday and Sunday, with just a slight chance in area mountains and west of the Rio Grande. On Monday and for much of next week we will again see our rain chances increase. Monday looks like the day with the best threat for heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:08 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
| Jul 26, 6:20 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jul 26, 6:28 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Jul 26, 6:31 PM MDT | Special Weather Statement | EPZ | Hidalgo | 89 min |
| Jul 26, 6:38 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 26, 7:18 PM MDT | Areal Flood Advisory | EPZ | Luna, Sierra | 117 min |
| Jul 26, 7:32 PM MDT | Special Weather Statement | EPZ | Doña Ana | 43 min |
| Jul 26, 7:36 PM MDT | Special Weather Statement | EPZ | Luna | 39 min |
| Jul 26, 7:55 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 2 hr |
| Jul 26, 7:59 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Jul 26, 8:11 PM MDT | Areal Flood Advisory | EPZ | Luna | 2 hr |
| Jul 26, 8:19 PM MDT | Special Weather Statement | EPZ | Luna | 41 min |
| Jul 26, 11:18 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.